The clinical picture in acute or chronic overdose depends primarily on the extent and consequences of electrolyte and fluid loss, (e.g. hypovolaemia, dehydration, haemoconcentration, cardiac arrhythmias - including AV blockage and ventricular fibrillation) due to excessive diuresis.
Symptoms: Symptoms of these disturbances include a delirious status, severe hypotension (progressing to shock), acute renal failure, thrombosis, flaccid paralysis, apathy and confusion.
Treatment: At the first signs of shock (hypotension, sudoresis, nausea, cyanosis) the injection should be immediately interrupted, place the patient head down and allow free breathing.
Fluid replacement and correction of the electrolyte imbalance; monitoring of metabolic functions, and maintenance of urinary flux.
Medicinal treatment in case of anaphylactic shock: dilute 1 ml of 1:1000 adrenaline solution in 10 ml and inject slowly 1 ml of the solution (corresponding to 0.1 mg of adrenaline), control pulse and tension and monitor eventual arrhythmia. Adrenaline administration may be repeated, if necessary. Subsequently, inject intravenously a glucocorticoid (for example 250 mg of methylprednisolone), repeating if necessary.
Adapt the previously mentioned dosages for children, according to body weight.
Correct hypovolaemia with available means and complement with artificial ventilation, oxygen and in case of anaphylactic shock with antihistaminics.
No specific antidote to furosemide is known. If overdose during parenteral treatment has taken place, in principle the treatment consists on follow up and supportive therapy.
Haemodialysis does not accelerate furosemide elimination.